Doğrulama için verilen süre doldu. Lütfen yenileyin.

Şifremi Unuttum

Bir Salgının Anatomisi: Kontamine Steroid İnjeksiyonlarından Sonra

Anatomy of an Outbreak

Richard T. Ellison III, MD

Two related reports detail the recent outbreak of fungal infections caused by contaminated methylprednisolone injections.

On September 18, 2012, the Tennessee Department of Health received a report of fungal meningitis in a patient who had no known risk factors for such infections but had received an epidural steroid injection 46 days earlier. Subsequent investigation identified cases in 20 states and linked the infections to contaminated lots of methylprednisolone acetate from a single compounding pharmacy. Investigators from the CDC, several state departments of health, and multiple hospitals have now provided a comprehensive analysis of the epidemiology of the outbreak and the clinical characteristics of the associated fungal infections.

Smith and colleagues found that 13,534 patients in 23 states had potentially received methylprednisolone from at least one of the three contaminated lots, and by October 19, 2012, 99% of them had been contacted by state health departments. As of July 1, 2013, 749 people had developed fungal infections, and 61 (8%) had died. Most infections seen during the first month of the outbreak were meningitis, with subsequent infections predominantly spinal or paraspinal. The median incubation period was 47 days (range, 0–249 days). Most infections in which the underlying pathogen was identified were caused by Exserohilum rostratum; however, unopened vials of methylprednisolone from the contaminated lots also yielded various other fungal and bacterial species.

Chiller and colleagues reviewed the clinical characteristics of 328 outbreak-associated infections reported by November 19, 2012, from the six states with the most reported cases. Disease types included meningitis (in 250), epidural or intradural abscess (93), arachnoiditis (63), stroke (35), osteomyelitis or diskitis (21), and paraspinal or facet-joint infection (18). Twenty-six of the patients died, including 22 who had suffered a stroke. In all, 178 patients received amphotericin B and 297 received voriconazole. Both agents were associated with significant toxicity: renal insufficiency with amphotericin (26%); and elevated transaminases (19%), visual disturbances (26%) and hallucinations (16%) with voriconazole.

This outbreak has provided new insights into the pathophysiology of fungal disease and the toxicity of antifungal therapy. As noted by the authors, this experience highlights the critical importance of having and maintaining a strong public health infrastructure. Without the prompt recognition of this outbreak and the subsequent alerting of physicians and patients, the mortality rate would likely have been far higher.

CITATION(S):
  1. Smith RM et al. Fungal infections associated with contaminated methylprednisolone injections. N Engl J Med 2013 Oct 24; 369:1598. (http://dx.doi.org/10.1056/NEJMoa1213978
  2. Chiller TM et al. Clinical findings for fungal infections caused by methylprednisolone injections. N Engl J Med 2013 Oct 24; 369:1610. (http://dx.doi.org/10.1056/NEJMoa1304879)

– See more at: http://www.jwatch.org/na32477/2013/10/22/anatomy-outbreak#sthash.Kld84IZP.dpuf